Alert archive / New York / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 4, NWS Binghamton, NY

March 9, 2000Chenango County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Mar 9, 2000, 9:40 AM EST for Chenango County, New York. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 9, 2000, 9:40 AM EST (14:40 UTC)
Expired
Mar 9, 2000, 10:10 AM EST
In force
30 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Chenango County, NY

The radar

The Binghamton radar (KBGM), 45 km from the middle of the area, began a volume at 14:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 2.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2000-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2000-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1348 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 091439
SVRBGM
NYC017-091510-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
940 AM EST THU MAR 9 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHENANGO COUNTY IN CENTRAL NEW YORK

* UNTIL 1010 AM EST

* AT 935 AM EST... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF NORWICH... MOVING
  NORTHEAST AT 55 MPH.

* THE FOLLOWING LOCATIONS ARE IN THE PATH OF THIS STORM
  NORWICH          AROUND  945 AM EST
  SHERBURNE        AROUND  955 AM EST
  NEW BERLIN       AROUND  955 AM EST


THIS THUNDERSTORM IS CAPABLE OF PRODUCING  LARGE HAIL
WHICH MAY CAUSE  DAMAGE TO PROPERTY AND SERIOUS INJURY TO
PEOPLE AND LIVESTOCK. DAMAGING WINDS AND TORRENTIAL RAIN ARE ALSO
LIKELY WITH THIS STORM. MOVE TO A STURDY BUILDING AND STAY AWAY
FROM WINDOWS.

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 9, 4:56 AM EST, 4 hours 44 minutes earlier.

Area forecast discussion, Mar 9, 4:56 AM EST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION...CORRECTED FOR TYPO
NATIONAL WEATHER SERVICE BINGHAMTON NY
325 AM EST THU MAR 9 2000

CURRENT SAT IMAGERY SHOWS WAVES OF MAINLY MID/HI LVL CLDS CROSSING NY/PA
ATTM...WITH NEAREST PCPN WELL NW OF THE FA UP NEAR COLD FRNTL BNDRY
DRAPED ACRS THE NRN LKS RGN AND SRN CAN.  XPCT THIS GENERAL SCENARIO TO
HOLD THRU ABT MIDDAY ALLOWING A FAIR AMT OF SOLAR INSOLATION THIS MRNG.

DURG THE AFTN...MODELS IN REASONABLE AGREEMENT IN DVLPG N-S ORIENTED
PRE-FRNTL TROF AND SWEEPING THIS FEATURE EWD ACRS THE CWA IN THE
18Z-00Z TIME FRAME.  AT THE SAME TIME...WELL DEFINED S/WV TROF
SUPPORTING OCCLUDED MIDWESTERN SFC LO IS PROGGED TO MOVE ACRS THE LWR
GRT LKS WITH MID LVL COOLING/HGT FALLS STARTING TO IMPINGE ON NY/PA.
MID 50S SFC DEW PTS SURGING INTO LWR MI ATTM AND FEEL THIS TYPE OF
ENVIR CUD WELL AFFECT AT LEAST WRN PTNS OF THE FA BY LATE AFTN/ERLY EVE
DRIVEN BY LL JET.  ALL OF THIS POINTS TWDS STEEPENING LAPSE RATES/INCRG
INSTAB.  CONVECTION SHUD BE ABLE TO DVLP FAIRLY EASILY THIS AFTN WITH
ABV MENTIONED TROF AND VORT MAX THE MAIN TRIGGERS.  DON/T FEEL THAT
700-1100 CAPES SHOWN BY THE ETA ARE UNREASONABLE.  THERE APPEARS TO BE
ENUF DEEP LYR SHEAR TO SUPPORT SQUALL LN DVLPMT WITH ISOLD WDMG THE MAIN
THREAT.  SPC SEEMS TO AGREE.  EVEN THO SVR THREAT IS MARGINAL...WILL
ISSUE SPS SINCE THIS CUD BE THE FIRST EVENT OF THE SEASON.  POPS
GRADUATED FROM LKLY WRN/NRN ZNS TO CHC SE BASED MAINLY ON TIMING.  NOT
TO GET LOST IN THE SHUFFLE ARE THE VERY WARM TEMPS...SO ZNS WILL BE
HEADLINED FOR PSBL RECORDS AGN TDY.

TNT...COLD FRNT PUSHES THRU ARND MIDNIGHT NWRN ZNS AND CLOSER TO DAYBRK
IN THE CATSK/POCONOS.  MOST OF THE PCPN SHUD FALL ERLY TNT AS THE MAIN
S/WV MOVES ACRS.  AS THE COLDER AIR STARTS COMING IN AFTR 06Z...PCPN
SHUD BE TAPERING OFF...SO ANY PD OF FRZN PCPN LOOKS TO BE BRIEF.  LWRD
MIN/S A FEW DEGS FROM PREVIOUS FCST LOOKING AT QUICKLY FALLING TEMPS
JUST BEHIND THE FRNT ATTM AND ALSO TO BLEND BETTER WITH COLDER AND
PREFERRED FWC TEMPS.

FRI...LL MOIST IS SLOW TO DEPART.  IN ADDITION...ANOTHER MID LVL WV
APPCHS UPSTATE NY IN THE AFTN.  HOWEVER...MOST OF THE PVA/LIFT WITH
THIS SYS APPEARS TO AFFECT OUR NRN ZNS WHERE PUSH OF DRIER AIR FROM THE
N WILL IMPACT FIRST.  CONSEQUENTLY...THINK PCPN WILL BE RATHER LGT AND
SPOTTY THIS PD.  KNOCKED POPS DOWN FROM LKLY TO CHC.  ALSO NUDGED MAX
TEMPS DOWNWARD ONCE AGN.

STILL SOME UNCERTAINTY WITH THE TRACK OF THE UPCOMING WEEKEND SYS...SO
FELT IT BEST TO LEAVE EXTENDED FCST ALONE FOR THE TIME BEING.

GUIDANCE TEMPS SIMILAR AND ACCEPTED TDY...BUT FWC/S SEEM TO HAVE A
BETTER HANDLE ON SHALLOW COLD AMS COMING IN FOR LT TNT/FRI.

WRK ZNS GONE.  FINALS WIBIS BY 345.

.BGM...NONE.

JUREWICZ

In the hours before

Special weather statement, Mar 9, 3:49 AM EST, 5 hours 51 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-091608-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
349 AM EST THU MAR 9 2000

...THERE IS A RISK OF SEVERE THUNDERSTORMS LATER THIS AFTERNOON AND
EARLY EVENING ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA...

A COLD FRONT IS EXPECTED TO APPROACH THE REGION THIS EVENING.
SHOWERS AND THUNDERSTORMS SHOULD BREAK OUT AHEAD OF THIS SYSTEM
DURING THE AFTERNOON OVER CENTRAL NEW YORK...SPREADING INTO NORTHEAST
PENNSYLVANIA BY EARLY EVENING.

INCREASINGLY MOIST UNSTABLE AIR ALONG WITH STRONG WINDS ALOFT ACROSS
THE AREA WILL CREATE A POTENTIALLY FAVORABLE ENVIRONMENT FOR SEVERE
THUNDERSTORMS.  IT APPEARS THAT THE BEST CHANCE FOR SEVERE
THUNDERSTORMS WILL BE ACROSS THE CENTRAL SOUTHERN TIER AND FINGER
LAKES REGIONS OF CENTRAL NEW YORK...FROM ROUGHLY HORNELL THROUGH
PENN YAN...AUBURN...AND SYRACUSE.  THE PRIMARY THREAT WILL BE FROM
HIGH WINDS.

IF THE PROSPECTS FOR SEVERE THUNDERSTORMS BECOME MORE CERTAIN...
WATCHES AND/OR WARNINGS COULD BE ISSUED LATER TODAY.  FOR THE
LATEST UPDATES...STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA
OUTLETS.  INFORMATION CAN ALSO BE OBTAINED FROM THE BINGHAMTON
NATIONAL WEATHER SERVICE WEB SITE AT www.nws.noaa.gov/er/bgm.

JUREWICZ

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 2:41 PM ESTSevere Thunderstorm WarningBGMYates49 min
Mar 9, 3:07 PM ESTSevere Thunderstorm WarningBGMCayuga, Seneca53 min
Mar 9, 5:08 PM ESTSevere Thunderstorm WarningBGMDelaware, Otsego67 min
Mar 9, 6:34 PM ESTSevere Thunderstorm WarningBGMSullivan41 min

Nearby

Severe Thunderstorm Warnings in New York, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.